Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 23, NWS JSJ
NWS JSJ issued this flash flood warning at May 6, 2024, 2:17 PM CDT. It was in force for 88 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2024, 2:17 PM CDT (19:17 UTC)
- Expired
- May 6, 2024, 3:45 PM CDT
- In force
- 88 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 29 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 3:15 PM CDT | FLASH FLOOD | 1 Ne Coamo, PR | Corrects previous landslide report from 1 NE Coamo. Flash flooding reported on road 5556 Hacienda Santa Ana, sector Los Flamboyanes. A family was reported as trapped. |
| May 6, 3:23 PM CDT | FLASH FLOOD | 2 N Coamo, PR | Carretera 556 impassable due to Rio Coamo out of its banks. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
864
WGCA52 TJSJ 061917
FFWSJU
PRC043-062045-
/O.NEW.TJSJ.FF.W.0023.240506T1917Z-240506T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
317 PM AST Mon May 6 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Coamo...
* Until 445 PM AST.
* At 317 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1803 6631 1802 6633 1803 6635 1804 6636
1803 6637 1804 6643 1809 6643 1810 6642
1812 6643 1814 6642 1817 6643 1816 6641
1817 6637 1817 6632 1815 6631 1814 6631
1813 6632 1809 6626 1808 6626 1805 6631
FLASH FLOOD...RADAR INDICATED
$$
DS1 follow-up statement
611
WGCA72 TJSJ 062042
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
442 PM AST Mon May 6 2024
PRC043-062052-
/O.EXP.TJSJ.FF.W.0023.000000T0000Z-240506T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coamo PR-
442 PM AST Mon May 6 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM AST THIS AFTERNOON FOR
COAMO...
The heavy rain has ended. However, please continue to heed remaining
road closures.
&&
LAT...LON 1803 6631 1802 6633 1803 6635 1804 6636
1803 6637 1804 6643 1809 6643 1810 6642
1812 6643 1814 6642 1817 6643 1816 6641
1817 6637 1817 6632 1815 6631 1814 6631
1813 6632 1809 6626 1808 6626 1805 6631
$$
DSRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:02 AM CDT, 11 hours 15 minutes earlier.
Area forecast discussion, May 6, 3:02 AM CDT, 11 hours 15 minutes before
Area Forecast Discussion National Weather Service San Juan PR 402 AM AST Mon May 6 2024 .SYNOPSIS... A surface high-pressure building across the Western Atlantic will promote the pooling of above-normal moisture content across the Northeast Caribbean through at least mid-week. A trough between the mid and upper levels will swing by late tonight through Thursday, enhancing the dynamic aloft. Due to the soil saturation across the islands and the much above-normal streamflows along PR's principal rivers, afternoon and evening convection may result in sudden urban and small stream flooding each day. Additionally, due to the high moisture content, places without no rain may experience above-normal heat indices (thus apparent temperatures) surpassing 100 degrees Fahrenheit. Pulses of northeasterly swells propagating across the Atlantic Ocean will arrive from Tuesday night through the weekend, likely causing life-threatening rip currents along the north—and east- facing beaches in PR and the USVI. && .SHORT TERM...Today through Wednesday... Last night, showers developed mostly in north-central Puerto Rico resulting in several Flood Advisories for municipalities in that area. Radar estimates recorded around 2 to 3 inches of rain in municipalities such as Arecibo, Barceloneta, Manati, Vega Baja, and Toa Alta, among others. Approximately, up to 5 inches of rain fell on northern coastal waters. Later, additional showers developed over the eastern sector of Puerto Rico leaving between 1 to 2 inches of rain. During the overnight period, calmer weather conditions dominated across most of the island and the USVI, while showers continued over Atlantic waters and eastern PR. Minimum temperatures have been in the mid and upper 70s across most coastal sites and in the mid and upper 60s along mountains and valleys. The wet pattern will persist during this period. Plenty of moisture will remain present over the next couple of days with above than normal values of precipitable water (around 2.0 to 2.4 inches). Based on the latest weather models, a high pressure establishing over the western Atlantic will maintain light to moderate winds mainly from the east at the surface, while an upper-level trough will move through mid-week keeping wet and unstable conditions continuing across our region. For today, the National Blend of Models (NBM) suggests some shower activity could begin earlier across eastern sectors of Puerto Rico, and then concentrate over the interior and west central areas later. During the afternoons from today through midweek, showers and isolated thunderstorms are possible across most of the area within mainland Puerto Rico, but southern areas should receive minimal to no rain at all. Moisture levels are expected to peak next Tuesday, which models guidance suggests may be the most active day of the short-term period. Please note that due to saturated soils and much above normal river streamflows, any period of moderate to locally heavy rain could lead to dangerous flooding problems, as well as sudden mudslides and landslides in areas of steep terrain. For that reason, we encourage residents and visitors to remain weather-aware and informed about these potential hazards and to monitor the forecast for future updates. Temperature-wise, they will stay in the upper 80s to low 90s along the coastal/urban areas and in the upper 70s to low 80s along the higher terrains. Combined with above-than-normal moisture, heat indices may reach 100ºF across coastal/urban areas of Puerto Rico and the U.S. Virgin Islands through the period. .LONG TERM...Thursday through Monday The mid to upper-level trough will continue moving away from the region on Thursday, leaving the islands in a less favorable position for organized convection. A mid to upper-level ridge will try to build over the Northeast Caribbean Friday into the weekend, which may further decrease local instability, potentially bringing relief from the current weather conditions. At the surface, GFS Total Precipitable Water guidance suggests values returning to the typical values for this time of year from Thursday onward. However, patches of increased moisture may arrive occasionally. Regardless of whether we observe a mixture of sunshine and clouds each day, strong afternoon convection could develop due to local effects and sea breeze variations each day. Additionally, due to the atypical high sea surface temperature, the advection of a cooler air mass across the warmer waters may result in frequent nighttime showers, reaching the windward sections each night. Temperature-wise, combining high moisture content with the typical upper 80s to low 90s maximum air temperatures will result in heat indices between 100-107 Fahrenheit or even higher, especially during the daily maximum heating, across the USVI and PR's urban and coastal areas where no significant rain is observed. && .AVIATION... (06Z TAFS) Mostly VFR conditions expected for most TAF terminals this morning but VCSH should continue near TJSJ. The potential for VCTS and showers are expected to increase around 14Z across USVI and after 16- 18Z in PR sites. VCTS/TSRA may continue to promote tempo MVFR to brief IFR conditions later today. E to NE surface winds at 10-15 kts, and then becoming lighter and more variable at night. && .MARINE... A surface high-pressure building across the Western Atlantic will push a surface trough further east away from the Northeast Caribbean, promoting light to moderate trade winds. From late Tuesday night onward, pulses of northeasterly swell will spread across the regional waters. Afternoon convection may result in strong thunderstorms across the coastal sections of north and western PR each day. && .BEACH FORECAST... Expect seas to be around 3 feet or less across most of the local beaches in the Atlantic, mainly from the east at 6 to 7 seconds, while across the Caribbean, seas will range up to 2 feet from the east at 6 seconds. Therefore, we expect a slight risk of strong rip currents through mid-week. Pulses of northeast swells, with wave periods of 10 to 13 seconds, will increase the risk of rip currents between moderate and high from late Tuesday into next weekend across the north and east- facing beaches of PR and the USVI. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM/AVIATION...YZR SYNOPTIC/MARINE/BEACH FORECAST/LONG TERM....CAM
Hazardous weather outlook, May 6, 3:49 AM CDT, 10 hours 28 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 444 AM AST lunes 6 de mayo de 2024 AMZ711>745-PRZ001>013-070845- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Las aguas cercanas y fuera de la costa del Atlántico y del Caribe- 444 AM AST lunes 6 de mayo de 2024 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles a través de las islas y las aguas circundantes. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras, riachuelos y lavados. Inundaciones repentinas aisladas posibles. .Calor Excesivo...Índice de calor de 102-107 grados a través de sectores costeros y urbanos. Agotamiento por calor es posible con una exposición prolongada. .DÍAS DOS A SIETE...martes a domingo Se espera que un patrón meteorológico húmedo e inestable persista hasta al menos mediados de la semana. Una serie de vaguadas promoverá tormentas eléctricas y lluvia excesiva a través del área, mejorando el potencial de inundaciones a través de las islas. El riesgo de corrientes marinas variará entre moderado y alto la próxima semana desde el martes en adelante. .COMUNICADO INFORMATIVO OBSERVADOR... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-070845- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 444 AM AST lunes 6 de mayo de 2024 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles a través de las aguas locales. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal drenaje a través de Santa Cruz. Las inundaciones urbanas y de riachuelos son posibles. .Calor Excesivo...Índice de calor de 102-107 grados a través de áreas urbanas y costeras. Agotamiento por calor es posible con una exposición prolongada. .DÍAS DOS A SIETE...martes a domingo Se espera que un patrón meteorológico húmedo e inestable persista hasta al menos mediados de la semana. Una serie de vaguadas promoverá tormentas eléctricas y lluvia excesiva a través del área, mejorando el potencial de inundaciones a través de las islas. El riesgo de corrientes marinas variará entre moderado y alto la próxima semana desde el martes en adelante. .COMUNICADO INFORMATIVO OBSERVADOR... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:26 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 5, 7:41 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 6, 12:31 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 6, 1:06 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 6, 1:19 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 6, 1:29 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 6, 1:47 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| May 6, 1:49 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 6, 2:20 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 6, 2:37 PM CDT | Special Weather Statement | JSJ | 23 min | |
| May 6, 3:26 PM CDT | Flash Flood Warning | JSJ | 2 hr | |
| May 6, 3:49 PM CDT | Areal Flood Advisory | JSJ | 116 min | |
| May 6, 4:13 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 6, 5:02 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| May 6, 5:17 PM CDT | Areal Flood Warning | JSJ | 6 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.